My first course of pred and a question

Went to GP today as AUK nurses suggested to persuade her to try me on a course of pred. She had actually mentioned it as another of her patients is in same situation as me and had been tried on it, but was a bit reluctant to prescribe it without diagnosis. Gave in though when I pointed out I'm no nearer to a diagnosis now than I was months ago and I need something because this is beginning to run my life; she also agreed with AUK nurses that it would be diagnostically helpful to see if it worked, and with me that if the cons was just going to try me on it then I might as well try it now before I go and then can save time.

So on 2-week tapering course starting at 40mg. Happy - kind of, that something is being done. But also a bit worried - if it doesn't work, square 1. If it does work, the leaflet was freaking me out - with all the combined experience on here, does anyone know what would happen if it DOES work? Would they keep me on it or decide to try an inhaled steroid I haven't yet tried? Obv would be very happy if it works but would prefer not to be on it long term if I could have something else instead.

Also a bit down - my GP is lovely and generally good but I do always feel a bit depressed after seeing her because she says things like 'well, you've had every investigation going' and 'to be honest I can't see the consultant is going to do anything at your next appointment'. I can't believe I'm at that stage already, or will be if the pred doesn't work! Surely there must be something else they can test for/try?

Oops, sorry for another long rant/ramble from me - know I've been doing it a lot recently but nowhere else I can do it and the whole thing is getting me down even though I do tell myself it could be a lot worse.

9 Replies

oldestnewest
  • Aww, Philomela, I can understand you feeling down after hearing comments like that. I think maybe you've just got to try the pred though and wait and see what happens and then try to move forward from there rather than think too much about all possible outcomes before they've happened. Sorry, know that's probably not much help. Always here if you need to 'chat', feel free to PM any time, and rant and ramble as much as you need to! Hugs. xx

  • Wouldnt have thought they would let you take steroids long term - very much a last resort option (so my son's consultant keeps telling us) because of the side effects. Have you tried many different preventers? As Shy1 says, see how you get on with the steroids and then see what consultant says.

  • Hi,

    Hope that the Pred works for you!! Not sure what they would try if this does not work tho.

    I believe that short courses of Pred should be safe enough.

    I have been on Pred for nearly a year now with only a break of a few weeks. With doses a maximum dose when in hospital of 60mg. Had a break there of about 2 weeks when I was off them and am back on 40mg today as chest not good so they do work for me.

    Regarding the side effects. I am taking supplement for my bones, calcium and D3. I had a bone scan at xmas to get a base reading for my bone density. Long term pred use can lead to your bone density decreasing.

    Keep an eye on your weight as well. I get incredible munchies when on pred. Day one today and already I have munchies. My consultant has already told me to watch my weight while on pred as this can effect my asthma.

    Although there are side affects to taking pred, they work well for me. I am controlling the side affects and for me I would rather be able to breath and deal with the side affect.

    I was started on a drug called Theopylline as well in February. As far as I know and have been told by my GP, this is not use very much now because of it's adverse side affects. Theophylline keeps me very stable when I am well and do not have chest infections, but as soon as I get ill, it's the pred that gets me through with the antibiotics.

    Hope this helps

    Neil

  • Thanks for replies everyone (Shy1, may well take you up on that again!) and Neil, hope your chest improves and not too much longer on the pred.

    Def not worried too much about side effects for 2 weeks (though the leaflet was freaking me out even so - I really have sympathy now for all those of you on long-term pred!), just wasn't sure what would happen if (crossed fingers) it does work. I'm hoping if that's the case they might decide it's worth trying some more inhalers; I've tried Clenil then Serevent added, then Symbicort with Bricanyl as reliever, then Spiriva on its own, then they stopped because none of them was working and I think they didn't want to try anything else without a diagnosis - which as I pointed out to GP does make sense but is also frustrating when I'm struggling and have no medication! I need to try not to look too far ahead I know, but I tend to do that anyway with everything and imagine all possible outcomes so very hard to break myself of the habit!

    Have bitten the bullet and been 'assertive' ringing cons' secretary to see if anything they can do before appt eg any scans they were planning, or move it forward (though not too much longer now) - but very glad to be trying this at least.

  • Curious - how long does it take?

    Or is there a massive variation depending on the person, their other medication etc and what was going on before they started the course?

    Was assuming as it's a 2-week course and I'm only on day 3 I would have to wait a bit to see if anything improves. Suspect this is still the case, but just wondering as now I've seen people mentioning elsewhere that it usually kicks in for them after 8 hours or so and all that's happened so far is lungs are grumpier than a few days ago and I've lost my appetite. Hope I'm not taking them wrong - trying to dissolve them but end up swallowing when only partially dissolved.

    Sorry for my impatience and more questions.

  • Grrr nothing!!

    Well, just about to finish my course of pred and nada. Grrrr. Was so hoping something would happen and I'd have something to show at my cons appt next week other than all the vague indicators that things are getting worse, but all it means is she'll say 'well, steroids don't help if you don't have asthma'.

    I just want something to help, and something to push them towards a diagnosis! Though I know it could be worse and is still better than struggling on long-term pred and ending up in Costa when you try to come off it as some of you do.

  • Hope you get answers next week at the cons appt. Just wondering why you said about dissolving them? I take it you were given soluble ones? Never seen them myself & always thought tablets were generally prescribed as cheaper. Usually find I lose my appetite too and it takes til near the end of course to feel better.

  • Thanks! Yes I was given soluble right off, guess my GP was being nice (and possibly figured I wouldn't be on them again). Lucky there as they don't seem to have had too many side effects except for possibly keeping me awake. Thought I was feeling tiny bit better today than I'd expect given the weather but not really sure.

    Oh well, just having a moan really (sorry!). Crossing fingers I do get some answers next week!

  • I can't imagine how frustrating this must be for you. I hope you get some answers soon and start to feel better. Like the others say, I have always understood long term pred to be a last resort option and in some ways, it's good that it didn't work because now you don't have to face that question, but I can imagine how frustrating it is.

You may also like...